NCLEX RN Pharmacology Study Guide 26-34

Let’s test your knowledge on NCLEX RN Pharmacology Study Guide that nurses must know!

26. The client with acquired immunodeficiency syndrome and Pneumocystis jiroveci infection has been receiving pentamidine (Pentam 300). The client develops a temperature of 101 ° F. The nurse continues to assess the client, knowing that this sign most likely indicates which condition?

a) That the dose of the medication is too low
b) That the client is experiencing toxic effects of the medication
c) That the client has developed inadequacy of thermoregulation
d) That the client has developed another infection caused by leukopenic effects of the medication

27. The nurse caring for a client who is taking an aminoglycoside should monitor the client for which adverse effects of the medication? Select all that apply.

a) Seizures
b) Ototoxicity
c) Renal toxicity
d) Dysrhythmias
e) Hepatotoxicity

28. NCLEX RN Pharmacology Study Guide about Ketoconazole that is prescribed for a client with a diagnosis of candidiasis. Which interventions should the nurse include when administering this medication? Select all that apply.

a) Restrict fluid intake.
b) Monitor liver function studies.
c) Instruct the client to avoid alcohol.
d) Administer the medication with an antacid.
e) Instruct the client to avoid exposure to the sun.
f) Administer the medication on an empty stomach.

29. The nurse is caring for a client who has been taking a sulfonamide and should monitor for signs/ symptoms of which side/ adverse effects of the medication? Select all that apply.

a) Ototoxicity
b) Palpitations
c) Nephrotoxicity
d) Bone marrow depression
e) Gastrointestinal (GI) effects
f) Increased white blood cell (WBC) count

30. The nurse is reviewing the results of serum laboratory studies drawn on a client with acquired immunodeficiency syndrome who is receiving didanosine (Videx). The nurse interprets that the client may have the medication discontinued by the health care provider if which elevated result is noted?

a) Serum protein level
b) Blood glucose level
c) Serum amylase level
d) Serum creatinine level

31. NCLEX RN Pharmacology Study Guide about the nurse who is caring for a postrenal transplantation client taking cyclosporine (Sandimmune). The nurse notes an increase in one of the client’s vital signs and the client is complaining of a headache. What vital sign is most likely increased?

a) Pulse
b) Respirations
c) Blood pressure
d) Pulse oximetry

32. Amikacin (Amikin) is prescribed for a client with a bacterial infection. The nurse instructs the client to contact the health care provider (HCP) immediately if which occurs?

a) Nausea
b) Lethargy
c) Hearing loss
d) Muscle aches

33. The nurse is assigned to care for a client with cytomegalovirus retinitis and acquired immunodeficiency syndrome who is receiving foscarnet, an antiviral medication. The nurse should monitor the results of which laboratory study while the client is taking this medication?

a) CD4 cell count
b) Lymphocyte count
c) Serum albumin level
d) Serum creatinine level

34. A client who is human immunodeficiency virus seropositive has been taking stavudine (d4T, Zerit). The nurse should monitor which most closely while the client is taking this medication?

a) Gait
b) Appetite
c) Level of consciousness
d) Gastrointestinal function





NCLEX RN Pharmacology Study Guide
Answers and Rationale

26) D
- Rationale: Frequent side/ adverse effects of this medication include leukopenia, thrombocytopenia, and anemia. The client should be monitored routinely for signs and symptoms of infection. Options A, B, and C are inaccurate interpretations.

- Test-Taking Strategy: Note the strategic words most likely. Focus on the data in the question. Noting that the temperature is elevated will direct you to the correct option.

27) B, C, D
- NCLEX RN Pharmacology Study Guide Rationale: Aminoglycosides are administered to inhibit the growth of bacteria. Adverse effects of this medication include confusion, ototoxicity, renal toxicity, gastrointestinal irritation, palpitations (dysrhythmias), blood pressure changes, and hypersensitivity reactions. Therefore, the remaining options are incorrect.

- Test-Taking Strategy: Focus on the subject, adverse effects. It is necessary to know the adverse effects associated with this medication to answer correctly.

28) B, C, E
- Rationale: Ketoconazole is an antifungal medication. There is no reason for the client to restrict fluid intake; in fact, this could be harmful to the client. The medication is hepatotoxic, and the nurse monitors liver function. It is administered with food (not on an empty stomach) and antacids are avoided for 2 hours after taking the medication to ensure absorption. The client is also instructed to avoid alcohol. In addition, the client is instructed to avoid exposure to the sun because the medication increases photosensitivity.

- NCLEX RN Pharmacology Study Guide Test-Taking Strategy: Focus on the subject, administration procedures, and recall that it is an antifungal medication. Next, use general medication guidelines to select the correct interventions. Also, remember that this medication is administered with food and that it is hepatotoxic.

29) C, D, E
- Rationale: Side/ adverse effects include nephrotoxicity, bone marrow depression, GI effects, hepatotoxicity, dermatological effects, and some neurological symptoms including headache, dizziness, vertigo, ataxia, depression, and seizures. Options A, B, and F are unrelated to this medication.

- Test-Taking Strategy: Focus on the subject, side/ adverse effects. It is necessary to know the adverse effects associated with this medication to answer correctly.

30) C
- Rationale: Didanosine can cause pancreatitis. A serum amylase level that is increased to 1.5 to 2 times normal may signify pancreatitis in the client with acquired immunodeficiency syndrome and is potentially fatal. The medication may have to be discontinued. The medication is also hepatotoxic and can result in liver failure.

- Test-Taking Strategy: Focus on the subject, adverse effects of didanosine. Recalling that this medication can cause damage to the pancreas and is hepatotoxic will direct you to the correct option.

31) C
- Rationale: Hypertension can occur in a client taking cyclosporine (Sandimmune) and, because this client is also complaining of a headache, the blood pressure is the vital sign to be monitored most closely. Other adverse effects include infection, nephrotoxicity, and hirsutism. Options A, B, and D are unrelated to the use of this medication.

- NCLEX RN Pharmacology Study Guide Test-Taking Strategy: Note the strategic words most likely. Focus on the name of the medication and recall that this medication can cause hypertension. Also, noting that the client has a headache will also assist in answering correctly.

32) C
- Rationale: Amikacin (Amikin) is an aminoglycoside. Side/ adverse effects of aminoglycosides include ototoxicity (hearing problems), confusion, disorientation, gastrointestinal irritation, palpitations, blood pressure changes, nephrotoxicity, and hypersensitivity. The nurse instructs the client to report hearing loss to the HCP immediately. Lethargy and muscle aches are not associated with the use of this medication. It is not necessary to contact the HCP immediately if nausea occurs. If nausea persists or results in vomiting, the HCP should be notified.

- Test-Taking Strategy: Note the strategic word immediately. Recalling that this medication is an aminoglycoside (most aminoglycoside medication names end in -cin) and that aminoglycosides are ototoxic will direct you to the correct option.

33) D
- Rationale: Foscarnet is toxic to the kidneys. The serum creatinine level is monitored before therapy, two or three times per week during induction therapy, and at least weekly during maintenance therapy. Foscarnet also may cause decreased levels of calcium, magnesium, phosphorus, and potassium. Thus, these levels also are measured with the same frequency.

- Test-Taking Strategy: Focus on the subject, the laboratory value to be monitored. Recalling that this medication is nephrotoxic will direct you to the correct option.

34) A
- Rationale: Stavudine is an antiretroviral used to manage human immunodeficiency virus infection in clients who do not respond to or who cannot tolerate conventional therapy. The medication can cause peripheral neuropathy, and the nurse should monitor the client’s gait closely and ask the client about paresthesia. Options B, C, and D are unrelated to this medication.

- Test-Taking Strategy: Note the strategic word most. Focus on the name of the medication. Recalling that this medication causes peripheral neuropathy will direct you to the correct option.


After you reviewed your answers through its rationale, you can also go back to the first page to start from the beginning:


NCLEX RN Pharmacology Study Guide 1-5


 Or proceed to the next set of questions:

NCLEX RN Pharmacology Study Guide 35-40